Mislabeled Dietary Supplements May Cause Liver Damage

FacebookTwitterLinkedInEmailPrint

The AASLD (American Association for the Study of Liver Disease) recently reported at this year’s 2017 Liver Meeting, “Mislabeling or omission of ingredients occurs frequently in herbal and dietary supplements, especially among bodybuilding and weight loss products.”

 

Herbal and dietary supplements that have not gone through vital testing, clinical trial studies and not under strict guidelines to prove their ingredients may cause liver damage and risk the health of the consumer.

 

Dr. Victor J. Navarro, MD, from the department of transplantation at the Einstein Healthcare Network, Philadelphia, reported, “We have found that the dietary supplements are a common cause of liver injury.”  Dr. Navarro included, “In looking at those cases, we find that there are a lot of products that are difficult to identify exactly what they are and what they’re used for. There has been a lot of literature that tells us that dietary supplements in the market can be mislabeled and can be adulterated.”

 

Report from Healio stated, “To analyze the contents of herbal and dietary supplements and the frequency of mislabeling, the researchers collected data from 2,268 patients enrolled in the Drug Induced Liver Injury Network between 2003 and March 2016. Of the 341 supplements collected, the researchers have performed chemical analysis of 229 and found that 26 did not have any ingredients labeled.

 

Analysis showed that 90 of 203 supplements showed accurately labeled contents (44%; 95% CI, 37-51). The rate of mislabeling was 80% for 10 analyzed steroidal ingredients (95% CI, 48-95), 54% for 26 vitamin ingredients (95% CI, 35-73), and 48% for 122 botanical ingredients (95% CI, 39-56).

 

The rate of mislabeling by product was 79% for 34 bodybuilding products (95% CI, 66-93), 72% for 36 weight loss products (95% CI, 26-76), 60% for five energy boosters (95% CI, 23-88), and 51% for 35 general health and well-being supplements (95% CI, 35-68).

 

According to Dr. Navarro, the researchers found similar rates of mislabeling among 166 herbal and dietary supplements that the Drug Induced Liver Injury Network considered through a structured causality assessment process to be responsible for liver injury.

 

“We found that really the majority overall of products that patients give us are mislabeled. That is, what’s in the product, once analyzed chemically, does not match what’s on the label,” Navarro said. “As we looked carefully at these cases, we could look at the case and say, with some degree of confidence, that the unlabeled hepatotoxic ingredient was the cause of injury. What this tells us is that not only is mislabeling common, but those mislabeled ingredients may very well be the cause of injury.”

 

Are you at risk? Be sure to talk to your physician about all herbal and dietary supplements that you take.

 

Reference:

Navarro VJ, et al. Abstract 264. Presented at: The Liver Meeting; Oct. 20-24, 2017; Washington, D.C.

Disclosure: Navarro reports no relevant financial disclosures.

 

Do you have a question or comment about herbal or dietary supplements and liver disease?

Share your comments below.

 

To view this post or other resources, see our home page at, Life Beyond Hep C.

 

Related Posts:

 

Facts about Hep C and Alternative Treatments

 

 

 

 

 

Taking Care of Your Liver with Hepatitis C

 

 

 

 

 

10 Proactive Steps for Your Hep C Battle Plan

 

 

 

 

Will you help us? Like our Facebook page at: www.facebook.com/LifeBeyondHepatitisC , share on Facebook, Twitter, Pinterest, Instagram, and Linkedin, or email to a friend, pass it on.  Thanks!

FacebookTwitterLinkedInEmailPrint

Website Policy

No reference links, or contact information are to be posted without prior approval from website administration.

6 Responses to Mislabeled Dietary Supplements May Cause Liver Damage

  1. Hernando November 8, 2017 at 7:41 am #

    Good morning fellow warriors. I pray that you are all well and secure, knowing this; ” And we know that in all things God works for the good of those who love him, who have been called according to his purpose. ” Romans 8:28. Circumstances hide that truth from me if I choose to dwell on my problems. I need to look beyond those things to see the saving grace of our Lord Jesus Christ.
    Connie thank you for addressing the issue of supplements. I was told by my transplant team to refrain from taking supplements. As I understand it all of these things have to be filtered through the liver. Well meaning friends are always suggesting taking something for whatever ails me. For those with HepC damage to the liver and those of us with transplants we need to be careful of what we take. We do not need to add any stress to our livers.

    Peace, love and blessings, Hernando

    • Connie M November 8, 2017 at 9:43 am #

      Hi Hernando,
      Thank you for sharing this morning. For all patients, especially those who have gone through liver transplant, need to be aware that literally everything we ingest goes through the liver. And for those who are taking medications, some supplements, especially herbals can sometimes have a bad interaction. It’s always best to do lots of research and ask our doctor and pharmacist about what is best to take considering the meds we take and our condition.

      Thanks for being an awesome Hep C Hero!

      Love Romans 8:28 by the way, one of my favs.

      Blessings my friend,
      Connie

  2. Richard s. November 8, 2017 at 11:04 am #

    Hernando and Connie, good morning. You are both so correct. Supplements, etc. Are very dangerous to us that have had liver transplants and to anyone with a compromised liver. The market needs to be better controled. God bless you and all the warriors. One day at a time. In Christ, Richard.

    • Connie M November 8, 2017 at 11:43 am #

      Hi Richard,
      Thanks for sharing my friend. How are you feeling? I hope you’re feeling better and no more fever.
      Keeping you close in my prayers.

      Blessings my friend,
      Connie

      • Richard s. November 8, 2017 at 6:03 pm #

        Connie, no fever today, God bless you for the prayers and all the warriors. This is just a very slow process. My immune system is very compromised. The Lord can handle it. In Christ, Richard.

        • Connie M November 9, 2017 at 10:03 am #

          Hi Richard,
          I’m glad to hear no fever. I’m continuing to pray your immune system will get stronger and for complete healing. It will be good for you to get the wind back in your sails.

          Blessings my friend,
          Connie

Leave a Reply

Your email address will not be published. Required fields are marked *